Decomposing graphs into paths of fixed length

Abstract

Barát and Thomassen have conjectured that, for any fixed tree T, there exists a natural number k T such that the following holds: If G is a k T -edge-connected graph such that |E(T)| divides |E(G)|, then G has a T-decomposition. The conjecture is trivial when T has one or two edges. Before submission of this paper, the conjecture had been verified only for two other trees: the paths of length 3 and 4, respectively. In this paper we verify the conjecture for each path whose length is a power of 2.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    J. Bang-Jensen, S. Thomassé and A. Yeo: Small degree out-branchings, J. Graph Theory 42 (2003), 297–307.

    MathSciNet  MATH  Article  Google Scholar 

  2. [2]

    J. Barát and C. Thomassen: Claw-decompositions and Tutte-orientations, J. Graph Theory 52 (2006), 135–146.

    MathSciNet  MATH  Article  Google Scholar 

  3. [3]

    J. A. Bondy: Double covers of graphs, J. Graph Theory 14 (1990), 259–273.

    MathSciNet  MATH  Article  Google Scholar 

  4. [4]

    J. A. Bondy and U. S. R. Murty: Graph Theory with Applications, The MacMillan Press Ltd. (1976).

    Google Scholar 

  5. [5]

    A. Czumaj and W. B. Strothmann: Bounded degree spanning trees, In: Algorithms-ESA 97 (Graz), Springer lecture notes in computer science 1284 (1997), 104–117.

    MathSciNet  Article  Google Scholar 

  6. [6]

    R. Diestel: Graph Theory, Springer Verlag (1997) and 2nd edition (2000).

    Google Scholar 

  7. [7]

    D. Dor and M. Tarsi: Graph decomposition is NP-complete: a complete proof of Holyer’s conjecture, SIAM J. Comput. 26 (1997), 1166–1187.

    MathSciNet  MATH  Article  Google Scholar 

  8. [8]

    J. Edmonds: Minimum partition of a matroid into independent subsets, J. Res. Nat. Bur. Standards Sect. B 69B (1965), 67–72.

    MathSciNet  Article  Google Scholar 

  9. [9]

    K. Heinrich, J. Liu and M. Yu: P 4-decompositions of regular graphs, J. Graph Theory 31 (1999), 135–143.

    MathSciNet  MATH  Article  Google Scholar 

  10. [10]

    F. Jaeger: Nowhere-zero flow problems, In: Selected Topics in Graph Theory 3 edited by L. W. Beineke and R. J. Wilson, Academic Press (1988) 71–95.

    Google Scholar 

  11. [11]

    M. Jünger, G. Reinelt and W. Pulleyblank: On partitioning the edges of graphs into connected subgraphs, J. Graph Theory 9 (1985), 539–549.

    MathSciNet  MATH  Article  Google Scholar 

  12. [12]

    D. Kühn and D. Osthus: Every graph of sufficiently large average degree contains a C 4-free subgraph of large average degree, Combinatorica 24 (2004), 155–162.

    MathSciNet  MATH  Article  Google Scholar 

  13. [13]

    L. Lovász: On some connectivity properties of eulerian graphs, Acta Math. Acad. Sci. Hung. 28 (1976), 129–138.

    MATH  Article  Google Scholar 

  14. [14]

    W. Mader: A reduction method for edge-connectivity in graphs, Ann. Discrete Math. 3 (1978), 145–164.

    MathSciNet  MATH  Article  Google Scholar 

  15. [15]

    B. Mohar and C. Thomassen: Graphs on Surfaces, Johns Hopkins University Press (2001).

    Google Scholar 

  16. [16]

    C. St. J. A. Nash-Williams: Edge-disjoint spanning trees of finite graphs, J. London Math. Soc. 36 (1961), 445–450.

    MathSciNet  MATH  Article  Google Scholar 

  17. [17]

    C. Thomassen: Graph decomposition with applications to subdivisions and path systems modulo k, J. Graph Theory 7 (1983), 261–271.

    MathSciNet  MATH  Article  Google Scholar 

  18. [18]

    C. Thomassen: Girth in graphs, J. Combinatorial Theory, Ser. B 35 (1983), 129–141.

    MathSciNet  MATH  Article  Google Scholar 

  19. [19]

    C. Thomassen: Decompositions of highly connected graphs into paths of length 4, Abh. Math. Seminar Hamburg 78 (2008), 17–26.

    MathSciNet  MATH  Article  Google Scholar 

  20. [20]

    C. Thomassen: Decompositions of highly connected graphs into paths of length 3, J. Graph Theory 58 (2008), 286–292.

    MathSciNet  MATH  Article  Google Scholar 

  21. [21]

    C. Thomassen: The weak 3-flow conjecture and the weak circular flow conjecture, J. Combinatorial Theory Ser.B 102 (2012), 521–529.

    MathSciNet  MATH  Article  Google Scholar 

  22. [22]

    W. T. Tutte: On the problem of decomposing a graph into n connected factors, J. London Math. Soc. 36 (1961), 221–230.

    MathSciNet  MATH  Article  Google Scholar 

  23. [23]

    D. J. A. Welsh: Matroid Theory, Academic Press (1976).

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Carsten Thomassen.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Thomassen, C. Decomposing graphs into paths of fixed length. Combinatorica 33, 97–123 (2013). https://doi.org/10.1007/s00493-013-2633-7

Download citation

Mathematics Subject Classification (2000)

  • 05C38
  • 05C40